Alert archive / Illinois / Wind Advisories in 2020

Wind Advisory 3, NWS Chicago, IL

March 9, 2020Lake County, Newton County, Indiana; 5 counties in Illinois

NWS Chicago, IL issued this wind advisory at Mar 9, 2020, 2:49 AM CDT for Lake County, Newton County, Indiana; 5 counties in Illinois. It took effect at Mar 9, 2020, 2:00 PM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2020, 2:49 AM CDT (07:49 UTC)
In effect from
Mar 9, 2020, 2:00 PM CDT
Expired
Mar 9, 2020, 7:00 PM CDT
In force
5 hr
Issued by
NWS Chicago, IL

Counties Ford County, IL, Iroquois County, IL, Kankakee County, IL, Livingston County, IL, Will County, IL, Lake County, IN, Newton County, IN

The radar

The Chicago radar (KLOT), 65 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2543 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

478 
WWUS73 KLOT 090749
NPWLOT

URGENT - WEATHER MESSAGE
National Weather Service Chicago IL
249 AM CDT Mon Mar 9 2020

ILZ023-032-033-039-108-INZ001-010-091600-
/O.NEW.KLOT.WI.Y.0003.200309T1600Z-200310T0000Z/
Kankakee-Livingston-Iroquois-Ford-Eastern Will-Lake IN-Newton-
Including the cities of Kankakee, Bourbonnais, Bradley, Pontiac, 
Dwight, Fairbury, Watseka, Gilman, Onarga, Paxton, Gibson City, 
Crete, Peotone, Beecher, Gary, Hammond, East Chicago, 
Merrillville, Roselawn, Kentland, Morocco, Goodland, and Brook
249 AM CDT Mon Mar 9 2020

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Indiana, Lake and Newton Counties. In Illinois, 
  Kankakee, Livingston, Iroquois, Ford and Eastern Will Counties.

* WHEN...From 11 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result. 
  In addition, driving will be difficult, especially on east-west 
  oriented roads

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Kluber
3 follow-up statements
198 
WWUS73 KLOT 091522
NPWLOT

URGENT - WEATHER MESSAGE
National Weather Service Chicago IL
1022 AM CDT Mon Mar 9 2020

ILZ023-032-033-039-108-INZ001-010-100000-
/O.EXT.KLOT.WI.Y.0003.200309T1900Z-200310T0000Z/
Kankakee-Livingston-Iroquois-Ford-Eastern Will-Lake IN-Newton-
Including the cities of Kankakee, Bourbonnais, Bradley, Pontiac, 
Dwight, Fairbury, Watseka, Gilman, Onarga, Paxton, Gibson City, 
Crete, Peotone, Beecher, Gary, Hammond, East Chicago, 
Merrillville, Roselawn, Kentland, Morocco, Goodland, and Brook
1022 AM CDT Mon Mar 9 2020

...WIND ADVISORY NOW IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING...

* WHAT...South winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...In Indiana, Lake IN and Newton Counties. In Illinois, 
  Eastern Will, Ford, Livingston, Iroquois and Kankakee Counties.

* WHEN...From 2 PM this afternoon to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result. In 
  addition, driving will be difficult, especially on east-west 
  oriented roads

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Carlaw
727 
WWUS73 KLOT 092019
NPWLOT

URGENT - WEATHER MESSAGE
National Weather Service Chicago IL
319 PM CDT Mon Mar 9 2020

ILZ023-032-033-039-108-INZ001-010-100000-
/O.CON.KLOT.WI.Y.0003.000000T0000Z-200310T0000Z/
Kankakee-Livingston-Iroquois-Ford-Eastern Will-Lake IN-Newton-
Including the cities of Kankakee, Bourbonnais, Bradley, Pontiac, 
Dwight, Fairbury, Watseka, Gilman, Onarga, Paxton, Gibson City, 
Crete, Peotone, Beecher, Gary, Hammond, East Chicago, 
Merrillville, Roselawn, Kentland, Morocco, Goodland, and Brook
319 PM CDT Mon Mar 9 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South winds of 25 mph with gusts up to 45 mph.

* WHERE...In Indiana, Lake IN and Newton Counties. In Illinois, 
  Eastern Will, Ford, Livingston, Iroquois and Kankakee Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result. In
  addition, driving will be difficult, especially on east-west 
  oriented roads

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Carlaw
276 
WWUS73 KLOT 092356
NPWLOT

URGENT - WEATHER MESSAGE
National Weather Service Chicago IL
656 PM CDT Mon Mar 9 2020

ILZ023-032-033-039-108-INZ001-010-100100-
/O.EXP.KLOT.WI.Y.0003.000000T0000Z-200310T0000Z/
Kankakee-Livingston-Iroquois-Ford-Eastern Will-Lake IN-Newton-
Including the cities of Kankakee, Bourbonnais, Bradley, Pontiac, 
Dwight, Fairbury, Watseka, Gilman, Onarga, Paxton, Gibson City, 
Crete, Peotone, Beecher, Gary, Hammond, East Chicago, 
Merrillville, Roselawn, Kentland, Morocco, Goodland, and Brook
656 PM CDT Mon Mar 9 2020

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Gusty southerly winds will continue this evening but gusts will 
primarily be below 45 mph.

$$

RC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this wind advisory went out at Mar 9, 1:05 AM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Mar 9, 1:05 AM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
105 AM CDT Mon Mar 9 2020

.UPDATE...856 PM CDT

Observational trends this evening continue to support the forecast
message into Monday, and that is another windier day ahead with
rain showers spreading into north central Illinois late tonight
and gradually increasing in coverage through the day Monday. The
only tweaks were to 1.) add a small window of mention of thunder
in north central Illinois around daybreak, 2.) increase gusts some
Monday morning, with some gusts of over 35 mph already possible
in the morning, and 3.) slow the spread of widespread rain across
the southeast forecast area.

A mild early March evening with southerly winds, sporadically
gusting to 25-30 mph at times still, providing temperatures well
into the 50s for most of the area. Satellite imagery this evening
is indicating an advection of steepened lapse rates (an elevated
mixed layer) aloft, with pockets of thin altocumulus castellanus
(accas) developing across eastern Iowa and northern Illinois. The
OAX and TOP soundings indicated 8.5 C/km lapse rates through an
appreciable depth in the 800-550 mb layer. That maximum will pass
across far northern Illinois very late tonight/early Monday
morning. Moisture return into this current very dry atmosphere is
just on the heels of this and may well be too late to generate any
decent elevated updrafts for thunder, but close enough that
thought a slight chance near the daybreak time toward Rockford is
warranted. Otherwise, showers should spread into areas primarily
north of I-80 through early to mid morning. The spread in of more
widespread rain showers in areas south, especially the southeast
forecast area, may not be until more mid-afternoon.

With the robust low-level jet over the area to start Monday
morning, there is concern to tap into this if mixing can be
sufficient enough. A blanket of clouds exist but the lower clouds
and rain showers that might thwart this sufficient mixing may
only cover northern parts of the forecast area. RAP, HRRR, and
GFS soundings all show decent potential for 35 mph gusts at times,
and to possibly see 40+ mph even by mid-morning. Also a
consideration is that there continues to be gusts of 25-30 mph
presently as of mid-evening, so it will be a gusty starting point
to begin with. These low-level jet situations in the morning
always are very tough to tell just how high the winds will be so
confidence is on the lower side, but did increase forecast gusts
some to reflect this signal.

MTF

&&

.SHORT TERM...

Through Monday night...

200 PM...Primary forecast concern remains rain/wind on Monday.

Southwest winds gusting as high as 35 mph will continue through
sunset and diminish some this evening but gusty conditions are
still expected tonight. Temperatures have warmed into the lower
60s across much of the area with mid 60s likely in many areas.

Attention shifts to the Plains this evening as precipitation is
expected to develop tonight and spread northeast. There is a lead
wave that will likely bring a chance of showers to the northwest
cwa in the predawn hours. There is a pocket of weak instability
with this wave and there may be a rumble or two of thunder with
this activity. Confidence for thunder is low and left out mention
with this forecast but may need to be added this evening as trends
emerge. In addition the gusty winds tonight...temps will drop into
the lower 50s this evening and then should remain fairly steady
with lows only in the upper 40s overnight.

Rain will overspread the area Monday morning and continue into
Monday night. There is another area of weak instability that moves
across mainly the southern cwa late in the afternoon/early evening
that could also allow for a few rumbles of thunder but have also
left out mention for now. Any stronger/heavier showers may mix
down some stronger winds with models still showing 50-60kt at 850
mb. There will be a stronger gradient on Monday with southwest
winds again gusting into the 30-35 mph range. However...if the
low levels mix a little deeper...there may be stronger prevailing
wind speeds and gusts particularly across the southern cwa where
precipitation may take the longest to develop. With lows starting
near 50 and dewpoints rising into the lower 50s...high temps on
Monday should easily reach the mid 50s with some upper 50s/near 60
possible across the southern cwa. Rain will begin to taper off
from northwest to southeast ahead of a cold front Monday night.
Lows by Tuesday morning may dip into the low/mid 30s across
northern IL but precipitation should be done by that time. cms

&&

.LONG TERM...
219 PM CDT

Tuesday through Sunday...

It looks like we'll start off the long term portion of the
forecast in the process of quickly drying this out as large
scale subsidence will be (briefly) building back across the region
on Tuesday. While some lingering light rain may be ongoing early
Tuesday morning mainly across our NW Indiana zones, any lingering
precipitation of consequence will be out of here by mid-late
morning. Can't entirely rule out a few spits of lingering
sprinkles or flurries in the vicinity of I-57 as lingering low-
level convergence acts on a pool of lingering low-level moisture,
but measurable precipitation chances with this appear minimal. The
weakened lower-tropospheric flow with a 1025 mb surface high
building in to our north will likely allow a lake breeze to push
inland keeping temperatures which looks to keep lakeside
temperatures in the upper 30s to near 40 degrees.

Another fast-moving impulse looks to scoot across the Plains and
into the Upper Midwest Tuesday night and into Wednesday. There is
a pretty coherent signal for a period of increased large scale
forcing for ascent mainly Wednesday morning as robust jet
divergence and mid-level DCVA translate across the region. The
best height falls and DCVA look to push across the northern half
of our forecast area and indeed this is where most of the global
guidance indicates some light precipitation development. Strong
jet divergence and low-level warm advection look to maximize
farther south, but potentially close enough to our area to toss
additional precipitation across our south-of I-80 counties as well
so have continued to smear some chance PoPs there as well, in
line with the latest blended guidance output. Thermal profiles
would support mostly rain, although some snow may manage to mix in
north of I-88 where surface temperatures will be a bit cooler.
Little or no snow accumulation is anticipated.

The main refinements, as noted in the midnight shift discussion,
are trying to capture some likely drier/precipitation-free
periods during the extended part of the forecast in what looks to
be a generally more active/unsettled stretch. Wednesday night-
Thursday morning looks to remain dry at this point as briefly
drier air pushes in within a low-level shortwave ridge axis. Can't
keep all of Thursday completely precipitation-free, however, as
yet another rapidly-moving shortwave looks to zip through the area
sometime Thursday afternoon or evening. Mid and low-level
moisture looks sufficient to support some additional light rain,
maybe mixing with a little snow on the back side Friday morning as
this system drags a cold front through. Signal for this system is
a bit unclear given marked timing differences noted between the
GFS and EC/UKMET/CMC guidance, but the European guidance verbatim
would support some thunder potential into parts of central
Illinois. Low-level moisture on ECMWF sounding progs looks pretty
shallow, however, which isn't too surprising given the sub-
optimally veered low-level trajectories down across the Gulf Coast
limiting moisture return behind Tuesday night's/Wednesday
morning's system.

Interestingly, global guidance shows a similar evolution to the
large scale pattern this weekend as a persistent cut-off low/gyre
currently spinning off the SoCal coast lifts and ejects northeast
across the central US. There are some signs this could bring with
it a pretty robust (but deamplifying) PV-anomaly. Blended guidance
showing chance PoPs on Saturday appear reasonable to cover this
scenario at this range.

Carlaw

&&

.AVIATION...
For the 06Z TAFs...

The concerns include:
* Gusty south-southwest winds and LLWS tonight into early Monday
* Strong/gusty south-southwest winds Monday near/over 30 kt and
  possibly 35+ kt at times
* SHRA developing Monday morning transitioning to a steady light
  to moderate rain, earliest at RFD
* Deteriorating CIGs in the SHRA/RA, with IFR CIGs likely
  developing early Monday afternoon at RFD and by early evening at
  Chicago terminals
* Reduced VSBY in the SHRA/RA, with IFR possible, especially at RFD

After a breezy VFR night, a tricky and potentially higher impact
aviation forecast is on tap. The main item of note through the
night is the occasional/frequently gusty (20-25+ kt) south-
southwest surface winds topped by a stout low level jet with winds
of 50-55 kt at about 1500-2000 feet. Despite likelihood of
gustiness, as gusts above 30 kt at the surface have been less
frequent, there LLWS mention will continue in the TAFs overnight.

On Monday, the very strong lower level wind field of a fast moving
surface low that will pass to the west will be overhead. The main
uncertainty is how effective mixing will be. We would expect
surface gusts to increase later this morning/early afternoon, and
the potential for mid 30 kt gusts is higher today. Crosswind
thresholds could be met or exceeded given 190-210 degree direction
forecast. Winds and gusts will then gradually diminish into
Monday evening ahead of the system cold front, with wind shift to
north-northwest beyond ORD/MDW 30-hour TAF.

The lead band of showers will remain devoid of TS as it move over
the lake and outruns the instability aloft. Another initial
band of SHRA will break out from the pre-dawn west to around or
shortly after sunrise east. These showers could even be a bit
convective with higher tops, though TS appears unlikely, with main
risk from SHRA being that they help mix down the high winds
aloft. The precipitation should then transition to a steady light
to moderate rain from west to east from the mid morning into the
early-mid afternoon, earliest at RFD. CIGs should trend downward,
eventually down to IFR Monday PM, again earliest at RFD and toward
evening Chicago area. Some uncertainty as to how quickly these
conditions lower. Suspect that any LIFR CIGs will be patchy and
best chance of occurrence west of Chicago.

Finally, the rain/SHRA should result in VSBY reduction, especially
during the steadier rain. A mix of MVFR or IFR visibility will be
seen. The rain never looks too heavy, but statistical guidance is
starting to hint that some occasional IFR vis may result late
this afternoon and early evening. MOS is still more pessimistic.
Would suspect that the steady rain will be a 2-4SM type visibility
as dewpoint depressions do not get too small.

Winds will abruptly shift to NW late this evening and overnight
behind the cold front, approx 3-4Z RFD and 6z or so Chicago.

KMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...IL nearshore waters until 10 PM Monday.

     Small Craft Advisory...IN nearshore waters until 4 PM Tuesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Mar 8, 3:11 PM CDT, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
311 PM CDT Sun Mar 8 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-092015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
311 PM CDT Sun Mar 8 2020 /411 PM EDT Sun Mar 8 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Fire Weather Risk.

DISCUSSION...

Dry and breezy conditions will continue to support an elevated
fire danger through the rest of the afternoon. Conditions will
ease around and shortly after sunset.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Limited Non Thunderstorm Wind Risk.
Tuesday...
  Elevated Lakeshore Flood Risk for the Porter County shore.

DISCUSSION:

Southwest winds with gusts of 35 to 40 mph will be possible
southeast of I-55 on Monday. A period of strong and gusty
northwest winds may drive higher wave action into the Porter
County, Indiana shore resulting a period of elevated lakeshore
flooding concerns Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-092015-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
311 PM CDT Sun Mar 8 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday and Tuesday...
  Hazardous conditions for small craft are likely.

Carlaw

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 2:50 AM CDTLakeshore Flood AdvisoryLOTLake, Porter40 hr
Mar 9, 3:35 AM CDTGale WarningLOT11 hr

Nearby

Wind Advisories in Illinois, 2020Wind Advisories in Indiana, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.